Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 267, NWS Hastings, NE

August 1, 2016Furnas County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 1, 2016, 5:49 PM CDT for Furnas County, Nebraska. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2016, 5:49 PM CDT (22:49 UTC)
Expired
Aug 1, 2016, 6:30 PM CDT
In force
41 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Furnas County, NE

The radar

The Grand Island radar (KUEX), 139 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 6:00 PM CDTHAIL 0.75Cambridge, NE
Aug 1, 6:22 PM CDTHAIL 11 W Cambridge, NEEST WINDS GUSTS TO 55 TO 60MPH. QUARTER SIZED HAIL WITH HEAVY RAIN. WATER OVER SOME COUNTY ROADS WEST OF TOWN.
Aug 1, 6:36 PM CDTHAIL 1.25Cambridge, NEMOSTLY QUARTER SIZED HAIL WITH A FEW HALF DOLLARS MIXED IN. HEAVY RAIN WITH WINDS GUSTING 35 TO 45MPH. PONDING ON ROADS FROM HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-427 J/kg
Mixed-layer LCL
2155 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WUUS53 KGID 012249
SVRGID
NEC065-012330-
/O.NEW.KGID.SV.W.0267.160801T2249Z-160801T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
549 PM CDT MON AUG 1 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 630 PM CDT

* AT 549 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  CAMBRIDGE...OR 46 MILES SOUTHWEST OF LEXINGTON...MOVING NORTHEAST
  AT 20 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CAMBRIDGE...ARAPAHOE...HOLBROOK AND WILSONVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4035 10020 4035 9991 4019 9980 4008 10019
      4034 10020
TIME...MOT...LOC 2249Z 241DEG 19KT 4021 10022 

HAIL...1.50IN
WIND...60MPH
 
$$

BILLINGS WRIGHT
1 follow-up statement
475 
WWUS53 KGID 012304
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
604 PM CDT MON AUG 1 2016

NEC065-012330-
/O.CON.KGID.SV.W.0267.000000T0000Z-160801T2330Z/
FURNAS NE-
604 PM CDT MON AUG 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN FURNAS COUNTY...

AT 604 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CAMBRIDGE...OR
43 MILES WEST OF HOLDREGE...MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...ARAPAHOE...HOLBROOK AND WILSONVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4035 10020 4035 9991 4019 9980 4008 10019
      4034 10020
TIME...MOT...LOC 2304Z 244DEG 15KT 4023 10016 

HAIL...1.00IN
WIND...60MPH
 
$$

BILLINGS WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:43 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 1, 3:43 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
343 PM CDT MON AUG 1 2016

.SHORT TERM...(This evening through Wednesday Night)
Issued at 342 PM CDT Mon Aug 1 2016

Generally zonal flow remains in place across the region, set up
between high pressure spread across the southern CONUS and various
disturbances located across the north. Been a dry afternoon
across the CWA, though radar showing some scattered thunderstorm
activity not too far off to the northwest. At the surface, the
pattern has been messy at times. Started out the day with variable
winds and plenty of cloud cover across the north. An outflow
boundary pushed south through the northern half of the CWA this
morning, bringing at least a temporary shift in winds out of the
north. More southeasterly winds have since returned to the
majority of the CWA, but a boundary remains in place across far
SWrn portions, with more southerly winds to its south. Speeds have
been stronger than expected, most locations are currently
sustained 15-20 MPH, with gusts near 25 MPH. A trough axis remains
draped south through the High Plains. As far as temperatures to,
looks like we are going to fall short of forecast highs for many
locations (esp across SC NE), thanks in part to more cloud cover
for some, higher dewpoints for others. 3 pm obs range from the
lower/mid 80s in the north to upper 90s in far southern areas.

Late today into tonight, thunderstorm chances remain in the
forecast, and overall didn't make notable changes to the forecast.
A subtle shortwave disturbance is shown by models to continue
pushing east with time, with additional thunderstorms expected to
develop in proximity of the sfc trough to the west, though overall
coverage if things go is uncertain, with the SPC Meso page showing
700 MB temps pushing 14C. Should be aided later this evening by a
30ish kt LLJ nosing into the region. The better chances remain
across the western half of the CWA, with more uncertainty further
east. Potential for strong/marginally severe storms remains,
plenty of instability around, but deeper layer shear isn't the
greatest.

As we get into Tuesday, the main surface boundary that pushes
southeast tonight is roughly halfway through the CWA by mid
morning, continuing to sink south to near the NE/KS state line
around midday. Losing its push, the front is shown by most models
to stall out over far northern KS, remaining in that general area
well through Tuesday night. Upper level forcing is never the
greatest Tue/Tues night, but the front remains around our southern
counties, and as evening passes the LLJ picks back up - just can't
confidently dry any time period completely out. Did trim back the
northern extent of PoPs, confining them to south of Interstate 80.
With that front around, confidence in highs for tomorrow is not
high. Did trend back a bit in the north-northwest, where
northeasterly winds are expected all day. Further south winds may
end up being more light/variable. Current forecast highs range
from the upper 80s in the northwest to mid 90s further south.

Did keep Wednesday and Wednesday night dry, though there is some
suggestion that a bit of lingering activity could be around to
start the day. Forecast for Wed has been dry for a while, would
like to see more support from models before having to insert a
PoP. Aloft, focus is turning to the next notable upper level
disturbance, which during this period is sliding east across the
northern Rockies. Ahead of that disturbance, low pressure is
starting to become better organized to our west-northwest, with
winds turning more to the south with time as a warm front pushes
back north. Looks to be another warm day, with forecast highs in
the mid 90s.

.LONG TERM...(Thursday through Monday)
Issued at 342 PM CDT Mon Aug 1 2016

Better chances for precipitation look to start working their way
in on Thursday, continuing right on through the upcoming
weekend.

Looking at the upper levels Thurs/Fri, that above mentioned upper
level system pushing east through the northern Rockies on
Wednesday will continue to do so. During the day Thursday the
center of the low is crossing just north of the Dakotas, before
working its way through Ontario toward the Hudson Bay area through
Friday. Generally zonal flow sets up in its wake, with periodic
shortwave disturbances potentially sliding right through the area.
At the surface, the Thurs/Fri system pushes another surface
frontal boundary south into the the region, once again stalling
out across the Central Plains as it loses its upper level push.
Models suggest that this frontal boundary will be lingering around
the area through the weekend and into Monday.

Between the surface boundary lingering around the area, periodic
disturbances moving through, as well as some lift via a passing
upper level jet streak, it's difficult to completely rule
precipitation chances out of any period. Also difficult to have an
abundance of confidence in timing/location, as how any
particular day plays out will be affected by what/if anything
occurs the day prior. Plenty of things to iron out in the coming
days, but the increased chances are encouraging.

Temperatures through this period will be driven by where that
surface boundary ends up and accompanying clouds/precip, but
potential for some highs in the 70s is there for a few days, esp
across portions of the area north of the front.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday afternoon)
Issued at 1225 PM CDT Mon Aug 1 2016

Lower level stratus pushing south with a surface boundary threw a
wrench in conditions this morning at the terminals, bringing a
brief period of IFR/LIFR conditions and northerly winds. That
stratus is finally starting to break up, and winds and turning
back more the the east/southeast, a trend that is expected to
continue through the rest of the day. Have VFR conditions in
through the TAF period. Low thunderstorm chances remain in the
forecast, kept mention as VCTS. Winds look to become more
light/variable later tonight as another surface boundary sags
south, then turning winds to the northwest for the end of the
period.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...ADP
Hazardous weather outlook, Aug 1, 4:04 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
404 PM CDT MON AUG 1 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
404 PM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES WILL REMAIN
POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA LATE THIS
AFTERNOON...MAINLY SOUTH OF INTERSTATE 80.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST ACROSS THE OUTLOOK
AREA THROUGH TONIGHT. THERE IS A MARGINAL RISK OF SEVERE
STORMS...MAINLY ALONG AND NORTHWEST OF A LINE FROM ALMA TO MINDEN
TO GRAND ISLAND TO FULLERTON. THE PRIMARY HAZARDS WOULD BE HAIL
UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE FOR A STRAY THUNDERSTORM OR TWO TUESDAY
INTO TUESDAY NIGHT. WHILE A FEW STRONG THUNDERSTORMS ARE
POSSIBLE...SEVERE WEATHER IS CURRENTLY NOT EXPECTED.

THUNDERSTORM CHANCES RETURN TO THE FORECAST THURSDAY THROUGH
SUNDAY. THE GREATEST CHANCES FOR THUNDERSTORMS CONTINUE TO BE
THURSDAY NIGHT THROUGH FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE
ANY SPECIFICS REGARDING THUNDERSTORM INTENSITY...BUT THERE WILL BE
POTENTIAL FOR SOME STORMS TO BE SEVERE ALONG WITH THE POSSIBILITY
OF LOCALIZED FLOODING.

DURING THE AFTERNOON HOURS TUESDAY AND WEDNESDAY...HEAT INDEX
VALUES NEAR 100 DEGREES WILL BE POSSIBLE...MAINLY EAST OF HIGHWAY
281.

.SPOTTER INFORMATION STATEMENT...

THERE IS AN OUTSIDE CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED
THROUGH TONIGHT IN PARTS OF THE OUTLOOK AREA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 1, 5:39 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CDT MON AUG 1 2016

NEZ082-012330-
FURNAS NE-
539 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FURNAS COUNTY UNTIL
630 PM CDT...

AT 539 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF CAMBRIDGE...OR 48 MILES WEST OF HOLDREGE...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...ARAPAHOE...HOLBROOK AND WILSONVILLE.

LAT...LON 4033 10020 4035 10012 4035 9991 4019 9980
      4008 10019 4016 10020
TIME...MOT...LOC 2239Z 241DEG 16KT 4018 10023

BILLINGS WRIGHT

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:39 PM CDTSpecial Weather StatementGIDFurnas51 min
Aug 1, 6:27 PM CDTSevere Thunderstorm WarningGIDFurnas33 min
Aug 1, 6:37 PM CDTAreal Flood AdvisoryGIDFurnas3 hr
Aug 1, 6:56 PM CDTSevere Thunderstorm WarningGIDFurnas49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.